From the Office of the Commissioner of Health, Dr. Gale Burstein
Date April 2, 2015
CONTACT: Mary C. St. Mary/Mary.StMary@Erie.Gov
Phone: 716.858.4941/ Mobile: 716.253.3925
Erie County a Leader in Opioid Harm Reduction Efforts
New Initiative to Place Narcan in Public’s Hands
ERIE COUNTY, NY—Erie County began a comprehensive program to train first responders and law enforcement officers in the use of naloxone (Narcan) and distribute Narcan kits to local law enforcement agencies in June 2014. Narcan works by temporarily reversing the effects of the opioid, whether illicit or prescription, allowing the individual to regain consciousness and resume breathing. Since then, the lives of numerous victims of opioid overdoses have been saved through the prompt administration of the drug by trained officers.
“The Erie County Department of Health has taken the lead role to facilitate training of first responders across Erie County in the use of Narcan. Unfortunately, the deaths attributable to opioid abuse continue to grow across our entire county in all areas: urban, suburban and rural. No one and no family should underestimate the seemingly invincible power of an addiction to opiates,” said Erie County Health Commissioner Dr. Gale Burstein “Substance abuse is a chronic disease and needs to be recognized and treated as such in order to stem the growing tide of deaths.”
New York State provides free naloxone kits to both first responders and members of the community who successfully complete training. From June through December 2014, ECDOH trained 984 individuals from 85 first responder programs across New York State in Narcan use.
“Our next initiative to help save lives is to expand training in the use of Narcan to all members of the community. Time is of the essence when a person has overdosed and first responders cannot always reach a victim in time. By training individuals to recognize the signs of a possible overdose, call 911 and then administer the Narcan in their possession, additional lives will be saved,” Burstein added.
Opioid Overdose Recognition and Use of Narcan for Reversal
Individuals will leave the training able to:
- recognize the signs and symptoms of an opioid overdose
- proper administration of Narcan
- necessary follow-up steps.
All participants who successfully complete the training will receive a kit containing two doses of Narcan at no charge.
Free Community Trainings
Erie County Fire Training Academy (3359 Broadway near Union Road) Cheektowaga NY 14227
Tuesday, April 7th, 6 - 8 pm
Wednesday, April 8th, 9 - 11am
For Tuesday, April 7th: http://ecdohnarcanapril7.eventbrite.com
For Wednesday, April 8th: http://ecdohnarcanapril8.eventbrite.com
Preregistration is highly recommended as space is limited.
Free to Erie County residents
Questions about Trainings:
Narcan is a benign drug meaning that if it is administered when an individual is not experiencing an opioid overdose, no harm will come to the patient. In addition, the Good Samaritan Law protects an overdose victim and those who summon help:
- From arrest in the presence of misdemeanor drug possession and/or underage drinking
- From prosecution in felony possession (unless there are aggravating circumstances, e.g. possession with intent to sell or outstanding warrants)
Billboards can be seen throughout Erie County state it succinctly: “Don’t Run, Call 911” to help save a life.
“As our communities seek to increase and improve our efforts in the areas of prevention and treatment, we must also move forward with this truly life-saving initiative as quickly as possible to prevent as many deaths as possible,” concluded Burstein.
For more information
Erie County – www.erie.gov/health
New York State Department of Health – http://www.health.ny.gov/diseases/aids/providers/prevention/harm_reduction/opioidprevention/regulations.htm
New York State Office of Alcoholism and Substance Abuse Services -- http://www.oasas.ny.gov/index.cfm?level=services
Harm Reduction Coalition -- http://harmreduction.org/
National Institute on Drug Abuse – Fentanyl http://www.drugabuse.gov/drugs-abuse/fentanyl